Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Omaha, NE

May 17, 2017Dodge County, Douglas County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2017, 2:28 PM CDT for Dodge County, Douglas County, Saunders County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 2:28 PM CDT (19:28 UTC)
Expired
May 17, 2017, 3:00 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, NE, Douglas County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 11 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KOAX 171928
SVROAX
NEC053-055-155-172000-
/O.NEW.KOAX.SV.W.0093.170517T1928Z-170517T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
228 PM CDT WED MAY 17 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dodge County in east central Nebraska...
  Northwestern Douglas County in east central Nebraska...
  Northeastern Saunders County in east central Nebraska...

* Until 300 PM CDT

* At 228 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Wahoo, or 29 miles west of Omaha, moving north at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fremont, Valley, Yutan, Cedar Bluffs, Mead, Inglewood, Leshara,
  Colon, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation
  Area.

This includes the following highways...
 Highway 275 IN Nebraska between mile markers 153 and 157.
 Highway 30 IN Nebraska between mile markers 420 and 423.
 Highway 77 IN Nebraska between mile markers 97 and 113.
 Highway 92 IN Nebraska between mile markers 456 and 459.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Nebraska.

LAT...LON 4117 9640 4130 9674 4151 9664 4140 9633
TIME...MOT...LOC 1928Z 190DEG 44KT 4128 9657 

HAIL...1.00IN
WIND...60MPH
 
$$

MEAD
1 follow-up statement
330 
WWUS53 KOAX 171937
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
237 PM CDT WED MAY 17 2017

NEC053-055-155-172000-
/O.CON.KOAX.SV.W.0093.000000T0000Z-170517T2000Z/
Dodge NE-Douglas NE-Saunders NE-
237 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN DODGE...NORTHWESTERN DOUGLAS AND NORTHEASTERN
SAUNDERS COUNTIES...

At 237 PM CDT, a severe thunderstorm was located near Cedar Bluffs,
or 30 miles west of Omaha, moving north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fremont, Valley, Yutan, Cedar Bluffs, Mead, Inglewood, Leshara,
Colon, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation
Area.

This includes the following highways...
 Highway 275 IN Nebraska between mile markers 153 and 157.
 Highway 30 IN Nebraska between mile markers 420 and 423.
 Highway 77 IN Nebraska between mile markers 97 and 113.
 Highway 92 IN Nebraska between mile markers 456 and 459.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for east central
Nebraska.

LAT...LON 4117 9640 4130 9674 4151 9664 4140 9633
TIME...MOT...LOC 1937Z 187DEG 41KT 4137 9657 

HAIL...1.00IN
WIND...60MPH
 
$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:35 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 17, 12:35 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1235 PM CDT Wed May 17 2017

.SHORT TERM...(Today through Saturday) Issued at 324 AM CDT Wed
May 17 2017

Forecast concerns during the short term will be timing and
location of showers and thunderstorms today and potential for
severe storms/additional rain amounts and more showers and
thunderstorms Thursday night into Friday.

Ongoing showers and thunderstorms early this morning should
lift north toward the SD border with a break as The closed low
pressure system over southeast CO/northeast NM/OK Panhandle tracks
into the region. Additional showers and thunderstorms are
expected to develop along with a chance for severe storms and
additional locally heavy rains.

The latest surface map has a front in eastern Nebraska to western
Kansas and surface low pressure moves northeast along the front
into eastern Nebraska this afternoon. The belt of stronger winds
aloft extends from OK northward into eastern Neb. 50-70m ht falls
were noted ahead of the h5 trough over CO. The shortrange models
all deepen this compact h5 low over southeast Neb/northern KS at
18Z...lifting it northward toward SUX by 00Z. The ribbon of 1 to
1.5 inches pwat is in place this morning remains high around 1 to
1.25 inches through 00Z then begins decreasing. Forecast sounding
show modest instability of 1000-2000j/kg mainly through 21Z and
bulk shear of 20 to 45kts. The pattern for low topped supercells
is more favorable to the east of our forecast area...however our
wind pattern and modest instability do point toward at least a
marginal to slight risk of strong to severe storms later this
morning through mid afternoon...with an enhanced risk over Iowa.
Due to the track of the closed low...all modes of severe weather
will be possible...although it should be more isolated than
Tuesday. Northeast Nebraska is in the slight risk for excessive
rainfall...where some 1 to 1.5 inch rains may fall especially
through 21Z.  Tonight the h5 low will be exiting the area.

Later tonight and most of Thursday should be dry. The next storm
system is already moving in for Thursday and and lasts into the
weekend. Instability is more limited...however there is strong
upper level jet support, mid-level frontogenesis and mid level
omega to support widespread/locally heavy rains into Saturday.

.LONG TERM...(Saturday night through Tuesday) Issued at 324 AM
CDT Wed May 17 2017

Dry weather is forecast for Sunday however a shortwave in the
northwest flow brings wet weather into forecast for the rest of
the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed May 17 2017

A deep-layer cyclone will track across the area this afternoon
into evening supporting the development of numerous thunderstorms,
some of which will be severe. Ongoing strong storms near KOFK
should continue north over the next hour with strong to severe
storms affecting KLNK and KOMA in the 18-22z time frame. By this
evening, convection should rapidly move to the northeast of the
area with winds shifting to the northwest.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Mead
Hazardous weather outlook, May 17, 11:36 AM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1136 AM CDT Wed May 17 2017

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053-
066>068-078-088>093-180645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
1136 AM CDT Wed May 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will develop over southeast Nebraska early this
afternoon and spread across east-central Nebraska and southwest
Iowa through the remainder of the afternoon into early evening.
The strongest storms will be capable of large hail, locally
damaging winds and a few tornadoes, especially across southwest
Iowa where the environment will be most favorable. Locally heavy
rain could fall in northeast Nebraska where storms will reside
longer. By tonight...the bulk of the precipitation will have
shifted out of the area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chance of thunderstorms will return Thursday night through
Saturday morning. Additional thunderstorms are possible Monday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed for parts of eastern
Nebraska into southwest Iowa today.

NEZ011-012-016>018-030>032-042-043-050-065-180645-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
Colfax-Butler-Seward-
1136 AM CDT Wed May 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms will continue on and off today. Isolated
storms could be strong to severe this afternoon with large hail
or damaging winds. Locally heavy rain could fall where storms will
reside longer. By tonight...the bulk of the precipitation will
have shifted out of the area.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The chance of thunderstorms will return Thursday night through
Saturday morning. Additional thunderstorms are possible Monday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will probably not be needed today or tonight.

In the hours before

Local storm report, May 17, 1:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT WED MAY 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     HAIL             WILBER                  40.48N 96.96W
05/17/2017  E0.75 INCH       SALINE             NE   EMERGENCY MNGR

&&

SFORTIN
Special weather statement, May 17, 1:28 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
128 PM CDT WED MAY 17 2017

NEZ065-066-078-089-171900-
Seward NE-Gage NE-Lancaster NE-Saline NE-
128 PM CDT WED MAY 17 2017

...Significant Weather Advisory for SOUTHWESTERN LANCASTER...
SOUTHEASTERN SEWARD...NORTHEASTERN SALINE AND NORTHWESTERN GAGE
COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, emergency management reported a strong thunderstorm
near Wilber, or 21 miles northwest of Beatrice, moving northeast at
35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Crete, Wilber, Walnut Creek Recreation Area, Olive Creek State
Recreation Area and Bluestem State Recreation Area.

A tornado watch remains in effect until 700 PM CDT for southeastern
Nebraska.

LAT...LON 4045 9689 4052 9707 4070 9694 4067 9673
TIME...MOT...LOC 1828Z 207DEG 29KT 4053 9696

MEAD
Special weather statement, May 17, 1:44 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
144 PM CDT WED MAY 17 2017

NEZ051-066-171915-
Saunders NE-Lancaster NE-
144 PM CDT WED MAY 17 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHWESTERN SAUNDERS COUNTIES UNTIL 215 PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Pleasant Dale, or 6 miles west of Lincoln, moving
northeast at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Malcolm, Raymond, Davey, Pawnee State Recreation Area and
Conestoga State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 57 and 77.
 Interstate 80 IN Nebraska between mile markers 390 and 407.

A tornado watch remains in effect until 700 PM CDT for southeastern
and east central Nebraska.

LAT...LON 4070 9671 4078 9691 4105 9682 4101 9653
TIME...MOT...LOC 1844Z 207DEG 25KT 4079 9681

MEAD
Special weather statement, May 17, 2:08 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
208 PM CDT WED MAY 17 2017

IAZ090-NEZ067-068-171945-
Fremont IA-Cass NE-Otoe NE-
208 PM CDT WED MAY 17 2017

...Significant Weather Advisory for WEST CENTRAL FREMONT...
NORTHEASTERN OTOE AND SOUTHEASTERN CASS COUNTIES UNTIL 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Lorton, or 36 miles east of Lincoln, moving north at
40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nebraska City, Union, Nehawka, Dunbar and Camp Catron.

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 493 and 504.
 Highway 75 IN Nebraska between mile markers 48 and 59.
 Interstate 29 between mile markers 15 and 17.

A tornado watch remains in effect until 700 PM CDT for southwestern
Iowa...and southeastern Nebraska.

LAT...LON 4060 9594 4067 9611 4086 9601 4078 9576
TIME...MOT...LOC 1907Z 192DEG 36KT 4069 9601

MEAD
Special weather statement, May 17, 2:10 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
210 PM CDT WED MAY 17 2017

NEZ044-045-051-052-171945-
Saunders NE-Washington NE-Douglas NE-Dodge NE-
210 PM CDT WED MAY 17 2017

...Significant Weather Advisory for SOUTHWESTERN WASHINGTON...
SOUTHEASTERN DODGE...WESTERN DOUGLAS AND EASTERN SAUNDERS COUNTIES
UNTIL 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waterloo, or 14 miles west of Omaha, moving north at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Omaha, Valley, Arlington, Yutan, Waterloo, Kennard,
Elkhorn, Bennington and Washington.

This includes the following highways...
 Highway 275 IN Nebraska near mile marker 167.
 Highway 30 IN Nebraska between mile markers 435 and 444.
 Highway 92 IN Nebraska near mile marker 466.

A tornado watch remains in effect until 700 PM CDT for east central
Nebraska.

LAT...LON 4121 9617 4124 9639 4152 9636 4150 9604
TIME...MOT...LOC 1909Z 192DEG 36KT 4129 9628

MEAD
Special weather statement, May 17, 2:17 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
217 PM CDT WED MAY 17 2017

NEZ051-066-171945-
Saunders NE-Lancaster NE-
217 PM CDT WED MAY 17 2017

...Significant Weather Advisory for NORTHEASTERN LANCASTER AND
CENTRAL SAUNDERS COUNTIES UNTIL 245 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Wahoo, or 20 miles north of Lincoln, moving north at
25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm. A brief, weak tornado is also possible.

Locations impacted include...
Wahoo, Yutan, Mead, Ithaca and Colon.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 85 and 104.
 Highway 92 IN Nebraska between mile markers 446 and 459.

A tornado watch remains in effect until 700 PM CDT for southeastern
and east central Nebraska.

LAT...LON 4104 9650 4110 9669 4134 9663 4128 9638
TIME...MOT...LOC 1917Z 200DEG 20KT 4110 9658

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:07 PM CDTSevere Thunderstorm WarningOAXBurt41 min
May 16, 7:21 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy24 min
May 16, 7:37 PM CDTSpecial Weather StatementOAXCass38 min
May 16, 7:42 PM CDTSpecial Weather StatementOAXJefferson33 min
May 16, 7:49 PM CDTSevere Thunderstorm WarningOAXJefferson26 min
May 16, 8:07 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline23 min
May 16, 8:27 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward33 min
May 16, 8:39 PM CDTSpecial Weather StatementOAXJohnson51 min
May 16, 8:43 PM CDTAreal Flood AdvisoryOAXSaunders6 hr
May 16, 8:52 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Lancaster, Otoe38 min
May 16, 8:55 PM CDTSpecial Weather StatementOAXSaunders35 min
May 16, 9:11 PM CDTAreal Flood AdvisoryOAXCass, Lancaster, Otoe6 hr
May 16, 9:13 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
May 16, 9:29 PM CDTAreal Flood AdvisoryOAXCass, Sarpy, Saunders3 hr
May 16, 9:32 PM CDTSpecial Weather StatementOAXNemaha, Pawnee, Richardson43 min
May 17, 1:58 AM CDTSevere Thunderstorm WarningOAXButler, Saline, Seward32 min
May 17, 2:27 AM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saline, Saunders, Seward48 min
May 17, 3:09 AM CDTSpecial Weather StatementOAXCass36 min
May 17, 3:12 AM CDTSpecial Weather StatementOAXJohnson33 min
May 17, 10:32 AM CDTRiver Flood WarningOAXOtoe4 days
May 17, 10:32 AM CDTRiver Flood WarningOAXNemaha8 days
May 17, 10:32 AM CDTRiver Flood WarningOAXRichardson8 days
May 17, 12:31 PM CDTSpecial Weather StatementOAXSaline29 min
May 17, 12:48 PM CDTSpecial Weather StatementOAXJefferson, Saline42 min
May 17, 12:50 PM CDTSpecial Weather StatementOAXCuming25 min
May 17, 12:56 PM CDTSpecial Weather StatementOAXDodge34 min
May 17, 1:00 PM CDTSpecial Weather StatementOAXJohnson, Pawnee45 min
May 17, 1:03 PM CDTSpecial Weather StatementOAXLancaster42 min
May 17, 1:15 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe30 min
May 17, 1:28 PM CDTSpecial Weather StatementOAXSaline32 min
May 17, 1:44 PM CDTSpecial Weather StatementOAXLancaster31 min
May 17, 2:08 PM CDTSpecial Weather StatementOAXOtoe37 min
May 17, 2:10 PM CDTSpecial Weather StatementOAXDouglas35 min
May 17, 2:17 PM CDTSpecial Weather StatementOAXSaunders28 min
May 17, 2:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington24 min
May 17, 2:38 PM CDTSpecial Weather StatementOAXWashington37 min
May 17, 2:45 PM CDTSpecial Weather StatementOAXDodge30 min
May 17, 2:51 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington24 min
May 17, 3:14 PM CDTSpecial Weather StatementOAXBurt31 min
May 17, 4:17 PM CDTSpecial Weather StatementOAXWayne28 min
May 17, 5:35 PM CDTSpecial Weather StatementOAXThurston25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.